Tornadoes · United States · Kansas · 2024
Unrated tornado, Fostoria to Blaine, Kansas, August 14, 2024
From Fostoria to Blaine, this Unrated tornado ran 0.0 miles across Pottawatomie County on August 14, 2024, touching down at 7:39 PM CDT and reaching 15 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- August 14, 2024
- Touchdown
- 7:39 PM CDT (00:39 UTC)
- Lifted
- 7:40 PM CDT (00:40 UTC)
- On the ground
- 1 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- County
- Pottawatomie County
- Touchdown point
- 39.506, -96.441
- Lift-off point
- 39.506, -96.441
- Record number
- 2408141839-01
What the Weather Service recorded
Severe thunderstorms produced numerous reports of damaging winds during the evening of August 14th. Many of the damage reports were likely due to what are called wet downbursts of locally damaging winds of 65 to 80 mph. A supercell thunderstorm also developed near a warm frontal boundary and did produce a brief tornado based on photos however no damage was reported.
A storm chaser provided photos of what appeared to be a ragged funnel on the ground. No damage was reported with this tornado. Times were based on radar data and photos.
Radar data along with social media photos and storm chaser accounts suggest that a small brief tornado occurred in this location. Less a minute and no damage reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Aug 14, 6:15 PM CDT, 1 hour 24 minutes earlier. Its key messages:
- A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees.
- Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour.
Area forecast discussion, Aug 14, 6:15 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 615 PM CDT Wed Aug 14 2024 .KEY MESSAGES... - A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees. - Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour. && .DISCUSSION... Issued at 200 PM CDT Wed Aug 14 2024 Cloud cover has been slow to clear today in the wake of a departing MCS that moved through Missouri. A quasi-warm front has setup across northeast Kansas early this afternoon. The boundary layer has been slow to mix out over most of the area, thus, temperatures have not risen as quickly as earlier anticipated. Only far southern/western areas are currently seeing heat indicies rising to advisory levels, but as the warm front retreats to the north and southerly flow increases, temperatures, and therefore heat indicies, should quickly rise. Therefore, will maintain the ongoing Heat Advisory. A mid-level shortwave trough is moving into the central Plains this afternoon, pushing a surface trough into central KS. Ascent from the passing wave and convergence along the surface trough will be sufficient for convective initiation to occur between 5-7PM across central Kansas. Large hail, damaging wind and heavy rain are the main threats with storms that fire along the trough with MUCAPE of 2000-3000 J/kg, bulk shear around 30 knots, DCAPE of 1000+ J/Kg and PWATS in the 2-3 inch range. Storm motions are favored to be largely parallel to the surface trough which could lead to training of storms unless the advancing shortwave keeps the overall complex of storms progressing to east fast enough. If storms train over the same areas, the flooding potential increases with 2-3 inch per hour rainfall rates. Another potential area of development is the retreating warm front across northeast Kansas. Some of the 12z/18z CAMS are suggesting some isolated cells could develop along the front, or differential heating boundary, later this afternoon. If a storm does develop along this boundary, all severe hazards will be possible, including tornadoes due to a sharply turning wind profile and locally enhanced SRH along the boundary. The surface trough stalls across the area on Thursday with several perturbations in the flow passing through. The first wave could keep some showers and storms around through the morning hours ahead of the next wave that moves through during the afternoon and evening. Key mesoscale details such as how much heating will take place after any morning convection are uncertain, but the passing wave could generate additional storms during the afternoon and evening. Shear is better, but instability is weaker compared to the environment that is expected this afternoon. If sufficient destabilization can occur, strong to severe storms are possible with large hail, damaging wind gusts, and heavy rainfall being the main hazards. Several passing waves bring periodic chances for showers and storms through the weekend. Temperatures remain right around climatological normals for this time of year in the upper 80s to low 90s. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 615 PM CDT Wed Aug 14 2024 The main aviation hazard will be thunderstorms moving over the terminals this evening. A warm front passing to the north of the terminals over the next few hours will veer the winds back towards the south outside of any outflow boundaries from convection. Based off latest model guidance, the main chance for storms along the cold front moving out of central Nebraska should enter to KMHK around 8-9 PM this evening, and KTOP and KFOE around 10-11 PM. There will be a chance for convection to reach the terminals a bit sooner if some can form along the warm front, but confidence in this is low and has been kept out of the TAFs. Storms this evening will be capable of very heavy rainfall that could drop visibilities into IFR criteria and wind gusts to 60-70 mph. Lingering showers and storms will persist into the early morning hours of Thursday with precip coming to an end around sunrise for KTOP and KFOE and a few hours sooner at KMHK. For the remainder of the TAF, winds will remain light while slowly shifting to the northwest with scattered diurnal cu. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022- KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039- KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Jones AVIATION...Prieto
Hazardous weather outlook, Aug 14, 3:56 AM CDT, 15 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 AM CDT Wed Aug 14 2024 KSZ008>012-020-150900- Republic-Washington-Marshall-Nemaha-Brown-Cloud- 356 AM CDT Wed Aug 14 2024 This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms, some severe, impact the area this evening with large hail, damaging wind gusts, and locally heavy rainfall being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong to severe storms are possible on Thursday. Large hail, damaging wind gusts, and locally heavy rainfall will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ021>024-026-034>040-054>056-058-059-150900- Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 AM CDT Wed Aug 14 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A Heat Advisory is in effect this afternoon as heat index values reach 103-107 degrees. Thunderstorms, some severe, impact the area this evening with large hail, damaging wind gusts, and locally heavy rainfall being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong to severe storms are possible on Thursday. Large hail, damaging wind gusts, and locally heavy rainfall will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Aug 14, 6:26 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
626 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM Hail 6 N Hanover 39.99N 96.87W
08/14/2024 E0.88 Inch Washington KS Trained Spotter
&&
JPLocal storm report, Aug 14, 6:29 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
629 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Dmg 2 S Wells 39.11N 97.55W
08/14/2024 Ottawa KS Law Enforcement
Power pole down. Time estimated by radar.
&&
smbLocal storm report, Aug 14, 6:30 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
630 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Hail Barnes 39.71N 96.88W
08/14/2024 E1.00 Inch Washington KS Public
mPing report.
&&
JPLocal storm report, Aug 14, 6:48 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
648 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Dmg 3 SSW Wells 39.10N 97.57W
08/14/2024 Ottawa KS Amateur Radio
Travel trailer flipped and destroyed.
&&
smbSpecial weather statement, Aug 14, 6:49 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Topeka KS
649 PM CDT Wed Aug 14 2024
KSZ034-035-150030-
Dickinson-Ottawa-
649 PM CDT Wed Aug 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON AND OTTAWA
COUNTIES THROUGH 730 PM CDT...
At 648 PM CDT, the public reported strong thunderstorms along a line
extending from 4 miles north of Tescott to near Smolan. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Abilene, Minneapolis, Solomon, Bennington, Delphos, Tescott, Culver,
Wells, Manchester, Niles, and Ada.
This includes Interstate 70 between mile markers 267 and 275.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Kansas.
&&
LAT...LON 3914 9793 3931 9780 3931 9747 3916 9737
3913 9737 3913 9735 3892 9720 3880 9737
3891 9737 3892 9738 3896 9737 3896 9793
TIME...MOT...LOC 2348Z 218DEG 35KT 3908 9788 3872 9763
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 14, 7:31 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
731 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tornado 7 NNE Olsburg 39.53N 96.56W
08/14/2024 Pottawatomie KS Storm Chaser
Tornado for about 5 minutes before roping
out.
&&
smbThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
0.7 hours before the tornado, 89 km from the path. August 15, 2024.
- Mixed-layer CAPE
- 4529 J/kg
- Mixed-layer CIN
- -25 J/kg
- Surface CAPE
- 5443 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 7.7
- Supercell composite
- 44.6
- 0-3 km lapse rate
- 7.1 K/km
Topeka, KS (KTOP), 12:00Z
11.3 hours after it, 89 km from the path. August 15, 2024.
- Mixed-layer CAPE
- 152 J/kg
- Mixed-layer CIN
- -314 J/kg
- Surface CAPE
- 25 J/kg
- Mixed-layer LCL
- 1395 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Marysville (MYZ), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Topeka radar (KTWX), 59 km away, was scanning. The volume nearest the touchdown began at 00:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of August 14, 2024
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.